Illinois, 2024

Tornadoes and Hail in Illinois, March 14, 2024

March 14, 2024 · NWS PAH · 11 events in 7 counties and zones

A cold front, which stretched from Oklahoma to Central Illinois over to Northern Ohio, progressed slowly through the Quad State region, with an MCS moving through during the evening hours. An early afternoon SGF sounding placed MLCAPE at around 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$955,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front, which stretched from Oklahoma to Central Illinois over to Northern Ohio, progressed slowly through the Quad State region, with an MCS moving through during the evening hours. An early afternoon SGF sounding placed MLCAPE at around 2000 J/kg. Deep layer shear was 50-55 kts with 0-1 km shear of 30 kts with 200 m2/s2 SRH. In Southern Illinois, there were two lines that developed. The southern line had a more SW to NE orientation further south and was weaker than portions further south in SE Missouri and far W Kentucky. The northern line had a more west to east orientation near the I-64 corridor and was much more active. Jefferson County in particular had severe damaging wind reports, large hail, and a brief EF-1 tornado north of Mount Vernon which did significant damage to a bus depot and several of the buses inside. A microburst developed just east of that tornado, scattering debris from a metal building system. A second EF-1 tornado occurred in Wayne County northeast of Fairfield, snapping many pine trees, and causing a mobile home to lean over. Additional wind damage reports were received along the I-64 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 3:02 PM CST, 3 hours 28 minutes earlier. Its key messages:

  • Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours.
  • Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon.
  • Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week.
Area forecast discussion, Mar 14, 3:02 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
402 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Another warm day will give way to unsettled weather as a round
  of thunderstorms are forecasted late today into tonight.
  Conditions will be favorable for some storms to turn severe
  with large hail, damaging winds, and isolated tornadoes. 4PM
  to 1AM is when the risk will be the greatest. Localized flash
  flooding is also possible with heavy downpours.

- Conditions will be breezy today with southerly winds. Winds
  gusts between 25 to 35 mph are possible through the afternoon.

- Dry weather returns for the weekend before another cold front
  arrives Sunday night that will cause lows to fall back below
  freezing through Monday night. Temperatures quickly rebound by
  the middle of the week.

&&

.UPDATE...
Issued at 352 PM CDT Thu Mar 14 2024

Updated Aviation discussion for 00Z TAF Issuance.

&&

.DISCUSSION...
Issued at 202 PM CDT Thu Mar 14 2024

Large scale ascent is increasing over MO/AR/OK as evidenced by
the large convective clusters forming there. More subtle
towering cumulus is evident along the I-44 corridor in
Missouri. 18z SGF sounding has about 2200 J/kg of MLCAPE
starting to approach the convective temperature even with a
residual inversion. ACARS soundings from flights in the region
show that cap is slowly eroding overhead as well, probably
collocated with the clouds clearing in the northwest on
satellite as that cumuloustratus was presumably trapped just
under the inversion. That cloud layer did limit our heating
today, but we will be pulling a south and southwest wind out of
west Tennessee where it is 81 degrees with mid 60s dewpoints.
Deep layer shear is quite strong, at 50-55 kts. Lower layer
shear is also relatively strong although not quite as top-end at
30kts in the 0-1km layer with SRH calculated around 200 m2/s2
on KPAHs VWP. Significant Tornado Parameter is about 1 to 2 to
our west and will probably be in that range for much of the
afternoon once warmer air moves in.

Long story short we will be watching the TCU in Missouri to
develop into more discrete cells. CAMs/WoFs really want to
develop a few longer tracked discrete cells from this activity
into our northwestern counties by 3-5 pm. If that were to happen
it would obviously carry an all-hazards threat of
tornado/wind/hail. The instability over southern MO and northern
Arkansas would also potentially allow for some development
ahead of the main MCS complex that could track into the area.
The main MCS would then track this direction by this evening.
That system would carry a continued severe weather risk mainly
in the form of wind and hail but QLCS tornado can't be ruled out
given the available instability and shear. Wet bulb zero heights
are also quite low at 8000-9000 ft so hail will be possible with
any deep convection. The heaviest rain signal is to our south
but will need to keep at least one eye peeled to flood potential
although ground conditions are pretty dry.

Cold front works through by the morning leaving a cooler and
cloudy day. The only other real item of concern in the forecast
is a strong cold front on Sunday that will leave behind some
sub-freezing low temperatures on Sunday night and Monday night
before southwesterly flow builds back in and moderates
temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 352 PM CDT Thu Mar 14 2024

MVFR-low VFR bases will lower/deteriorate this evening/overnight
as a cold front's approach initiates a convective line of storms
with its passage. Further restrictions to IFR CIGS/VSBYS is
anticipated with the thunderstorms. After the front's passage,
winds will shift to the west, then to the north, as bases
deteriote while some VCTS/VCSH lingers awhile. Time/height cross
sections suggest restricted CIGS will hold for the bulk of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 14, 4:32 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
532 PM CDT Thu Mar 14 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
532 PM CDT Thu Mar 14 2024 /632 PM EDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Active strong to severe storms are approaching the Quad State
region, where a Tornado Watch is in effect. Refer to the Watch
and any subsequent Warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Special weather statement, Mar 14, 5:21 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
621 PM CDT Thu Mar 14 2024

MOZ100-107>109-150015-
Butler MO-Carter MO-Wayne MO-Ripley MO-
621 PM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CARTER...RIPLEY...
WAYNE AND NORTHWESTERN BUTLER COUNTIES THROUGH 715 PM CDT...

At 620 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Glover to 9 miles northwest of Dalton. The line
of storms has weakened slightly. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Poplar Bluff, Doniphan, Greenville, Naylor, Williamsville,
Hendrickson, Brush Arbor, Lodi, Budapest, Milltown, Oxly,
Fairdealing, Shook, and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Missouri. A Tornado Watch also remains in effect until midnight CDT
for southeastern Missouri.

&&

LAT...LON 3651 9105 3719 9053 3732 9052 3731 9022
      3714 9022 3650 9062
TIME...MOT...LOC 2320Z 270DEG 36KT 3743 9072 3650 9127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CN
Special weather statement, Mar 14, 5:52 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
652 PM CDT Thu Mar 14 2024

MOZ076-086-087-100-108>110-150045-
Butler MO-Wayne MO-Stoddard MO-Bollinger MO-Cape Girardeau MO-
Perry MO-Ripley MO-
652 PM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT BOLLINGER...PERRY...SOUTHEASTERN
RIPLEY...EASTERN WAYNE...BUTLER...WESTERN CAPE GIRARDEAU AND WESTERN
STODDARD COUNTIES THROUGH 745 PM CDT...

At 651 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weingarten to Greenville to 6 miles north
of Maynard. Movement was east at 40 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Poplar Bluff, Perryville, Marble Hill, Advance, Bollinger Mill State
Historic Site, Lake Wappapello State Park, Puxico, Neelyville, Qulin,
Fisk, Dudley, Wappapello, Millersville, Alliance, Patton, Leopold,
Harviell, Burfordville, Daisy, and Grassy.

This includes Interstate 55 between Mile Markers 111 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for southern
Illinois...and southeastern Missouri. A Tornado Watch also remains in
effect until midnight CDT for southeastern Missouri.

&&

LAT...LON 3650 9062 3714 9022 3731 9022 3732 9014
      3764 9015 3787 8994 3787 8990 3791 8984
      3785 8979 3780 8967 3775 8967 3774 8960
      3713 8979 3663 9013 3660 9018 3650 9022
TIME...MOT...LOC 2351Z 268DEG 33KT 3785 9024 3711 9046 3651 9087

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CN
Local storm report, Mar 14, 5:56 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
656 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Gst     5 NNW Oxly              36.67N 90.71W
03/14/2024  M44 MPH          Ripley             MO   Public

&&
Special weather statement, Mar 14, 6:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
722 PM CDT Thu Mar 14 2024

ILZ084-088-092-MOZ076-087-110-111-114-150100-
Alexander IL-Jackson IL-Union IL-Stoddard MO-Cape Girardeau MO-
New Madrid MO-Scott MO-Perry MO-
722 PM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN UNION...JACKSON...
NORTHWESTERN ALEXANDER...SCOTT...SOUTHEASTERN PERRY...WESTERN NEW
MADRID...CENTRAL CAPE GIRARDEAU AND EASTERN STODDARD COUNTIES THROUGH
800 PM CDT...

At 722 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chester to Leopold to near McDougal.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cape Girardeau, Carbondale, Sikeston, Jackson, Murphysboro, Dexter,
Scott City, Anna, Portageville, Chaffee, Bernie, Bloomfield,
Jonesboro, Oran, Miner, Benton, Trail Of Tears State Park, Malden, De
Soto, and Clarkton.

This includes the following highways...
 Interstate 57 in Missouri near Mile Marker 1.
 Interstate 55 between Mile Markers 59 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for south central
and southern Illinois...and southeastern Missouri. A Tornado Watch
also remains in effect until midnight CDT for southern Illinois...and
southeastern Missouri.

&&

LAT...LON 3639 8997 3663 8996 3663 9013 3714 8979
      3774 8960 3786 8966 3795 8960 3795 8915
      3727 8928 3691 8947 3687 8952 3684 8950
      3642 8971 3643 8974 3639 8975
TIME...MOT...LOC 0022Z 268DEG 40KT 3792 8978 3725 8990 3650 9043

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CN
Local storm report, Mar 14, 6:24 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
724 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Hail             Harviell                36.66N 90.47W
03/14/2024  M0.70 inch       Butler             MO   Broadcast Media

&&

bm

The radar

The Evansville,IN radar (KVWX), 116 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Jefferson

When
March 14, 6:30 PM CST to 6:51 PM CST
Where
Jefferson County, 3 mi NNW of Woodlawn to 2 mi N of Belle Rive
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -89.051

Quarter sized hail was measured just SW of Mount Vernon and estimated north of Woodlawn and Belle Rive as a storm tracked along the path from Woodlawn to Belle Rive into Wayne County. No damages from this storm were attributed to hail.

Tornado, Jefferson

When
March 14, 6:32 PM CST to 6:33 PM CST
Where
Jefferson County, 1.94 mi NNW of Mt Vernon to 1.98 mi S of Idlewood
Rating
EF1
Path length
0.5 mi
Path width
150 yd
Property damage
$700,000
Reported by
NWS Storm Survey
Coordinates
38.344, -88.918

A cell merger led to a brief tornado along IL Hwy 37. Two metal buildings had much of their roofs removed, bay doors blown out, and large portions of walls removed. Several buses inside sustained significant damage from debris with 6 out of 14 buses totaled. Building material was pulverized and embedded in the ground and adjacent walls downstream of the start of the damage with other debris wrapped around nearby trees, fences, and powerlines. A nearby metal building sustained roof damage. Trees were uprooted and snapped near the start and end of the path. Peak winds were estimated near 90 mph.

Thunderstorm Wind, Jefferson

When
March 14, 6:34 PM CST
Where
Jefferson County, 2 mi NNW of Mt Vernon
Measured
74 kt (85 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.347, -88.914

A microburst occurred east of the tornado track spreading debris from the metal building system eastward as it snapped several trees and tree limbs high off the ground and removed roofing material from a home on N Loop Lane.

Thunderstorm Wind, Jefferson

When
March 14, 6:45 PM CST
Where
Jefferson County, 4 mi WNW of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.342, -88.968

Trees were reported downed northwest of Mount Vernon. Power outages also occurred throughout Jefferson County including Mount Vernon and south of Dix.

Thunderstorm Wind, Hamilton

When
March 14, 7:00 PM CST
Where
Hamilton County, 1 mi WNW of Garrison
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.255, -88.537

A downburst blew down multiple trees on County Rd 2400N west of County Rd 800E. The top of a grain bin was blown onto the roadway. Just to the east, part of a roof was blown off a machine shed in far northern Hamilton County along State Highway 242.

Thunderstorm Wind, Wayne

When
March 14, 7:07 PM CST
Where
Wayne County, 2 mi NE of Fairfield
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.401, -88.344

Widespread tree and powerline damage occurred near Fairfield.

Tornado, Wayne

When
March 14, 7:11 PM CST to 7:15 PM CST
Where
Wayne County, 2.63 mi N of Merriam to 3.62 mi NNW of Golden Gate
Rating
EF1
Path length
2.8 mi
Path width
75 yd
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
38.408, -88.282

Numerous pine trees snapped near the base along the track northeast of Fairfield. One home near the beginning of the track had roof damage (a tarp covered half of the roof) with a nearby tree having many large branches broken. Further east, an anchored mobile home was lifted up and leaned over, not overturned but uninhabitable due to sustained major damage. Another home further ENE had substantial soffit and porch damage along with an old TV tower toppled and many snapped pine trees on the property. Peak winds were estimated at 90 mph.

Thunderstorm Wind, Edwards

When
March 14, 7:29 PM CST
Where
Edwards County, West Salem
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.520, -88.020

A brick building on the town square had part of an exterior wall collapse due to downburst winds.

Thunderstorm Wind, Wabash

When
March 14, 7:35 PM CST to 7:36 PM CST
Where
Wabash County, 4 mi WNW of Odgen to 6 mi NW of Mt Carmel
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.472, -87.918

A roof was blown off of the south side of a church at 400E and Wabash 17, while further east near 700E the tops were removed off of cedar trees.

Hail, Saline

When
March 14, 7:46 PM CST
Where
Saline County, 1 mi E of Carriers Mills
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.680, -88.632

Hail, White

When
March 14, 7:46 PM CST
Where
White County, Maunie
Measured
0.75 in hail
Reported by
Public
Coordinates
38.030, -88.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165938, 1165939, 1165940, 1165941, 1166042, 1165956, 1165955, 1166044, 1166048, 1165945, 1165947.